Mississippi, 2002

Hail and Damaging Winds in Mississippi, April 24, 2002

April 24, 2002 · NWS MEG · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 24, 2:00 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 2:00 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT TUE APR 24 2002

AT 1930Z...STRONG COLD FRONT EXTENDED FROM JEF/AIZ/SGF...AND HAS
BEEN MAKING SLOW BUT STEADY PROGRESS ALL DAY. MEANWHILE...A VERY
SHARP THERMAL GRADIENT IS ASSOCIATED WITH A SFC BOUNDARY ALONG A
CGI/HZD/LUG LINE. TO THE N...PRECIP OCCURRED ALL MORNING WITH AFTN
TEMPS IN THE 60S...WHILE TO THE S IT HAS BEEN PSUNNY TO MCLDY WITH
TEMPS IN THE LOWER/MIDDLE 80S. WILL BE LESS THAN 5 DEGREES FROM
RECORD MAXES.

QUICK ESTIMATES FOR FROPA ARE 22Z-02Z JBR...01Z-05Z MEM AND MKL...
AND 04Z-08Z TUP. SHRA/TSRA WILL BE POSSIBLE UNTIL THEN...BUT HOW
MUCH?  RIGHT NOW...ALMOST NOTHING SHOWING ON SGF/NQA/LZK/PAH RADARS.
HOWEVER...MODELS INDICATING U/L DIVERGENCE OVERHEAD THIS EVENING...
ALONG WITH FRONTAL INFLUENCES...AND CAPE AOA 1000 J/KG. WILL BOOST
POPS FOR TONIGHT FROM CURRENT SLT CHC TO HIGHER CHC MOST AREAS. WILL
EMPHASIZE EVENING MANY AREAS. SPC DAY 1 INDICATES SLIGHT RISK
TONIGHT. THREAT IS THERE...ESPECIALLY NEAR LIFTING WARM FRONT AND
THEN ALONG SFC FRONT THIS EVENING.

STRONG CAA TAKES PLACE BEHIND THE FRONT ALONG WITH STRONG
SUBSIDENCE. CLEARING SHOULD BE SWIFT. HOWEVER...CAA IS SO STRONG
THAT TEMPS WILL NOT REBOUND MUCH. THU NIGHT WILL BE JUST PLAIN COLD.
HIGH PRES CENTER WILL BE CLOSE ENOUGH TO DROP WINDS NRN HALF...AND
WITH DEWPOINTS PROGGED IN THE 30S...LOWS IN THE LOWER 40S ARE NOT
OUT OF THE QUESTION.

WEAK S/W TROFS WILL THEN MOVE UP AND OVER THE SFC AND U/L RIDGE THAT
BUILDS IN. FORECAST BEYOND DAY 1 HIGHLY DEPENDENT ON THE STRENGTH OF
THAT RIDGE. AT THIS POINT...WILL FOLLOW BLEND OF ETA/AVN...BY
LOWERING POPS FOR FRIDAY/FRIDAY NIGHT. MAIN ACTIVITY THERE APPEARS
TO BE ON SATURDAY.

EXTENDED...SOUTHERLY FLOW RETURNS STARTING FRIDAY NIGHT...WITH
ANOTHER FRONT MOVING ACROSS THE ERN US OVER THE WEEKEND.
HOWEVER...WITH THE MID/UPPER LEVEL RIDGE A STRONG INFLUENCE...FRONT
WILL HANG UP OVER THE FORECAST AREA. AS FRONT MOVES BACK TO NORTH
MON/TUE...BELIEVE SHRA/TSRA WILL BE LIMITED DUE TO RIDGE BUT DUE TO
UNCERTAINTY WILL HOLD CHC POPS IN MONDAY AFTERNOON/EVENING AND ALSO
ON TUESDAY (MOST AREAS). WED LOOKS DRY BUT QUITE WARM.

HOPE TO GET A LOOK AT 18Z ETA BEFORE ISSUANCE. TEMP GUIDANCE
GENERALLY IN AGREEMENT...SAVE FOR MAXES FRIDAY. EXPECT CLOUD COVER
TO INHIBIT MAXES BUT NOT TO LEVEL OF MAV GUIDANCE. WILL COMPROMISE.

JE/23
PRELIM DIGITS... (FIRST PERIOD POPS VERY PRELIM)
MEM  52/69/46/65/54  40021
MKL  52/67/40/66/52  40021
JBR  47/67/44/64/52  40022
TUP  57/70/43/67/53  40021

.MEG...NONE.

In the hours before

Special weather statement, Apr 24, 2:50 PM CST, 5 hours 55 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-250600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED APR 24 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
MOST OF NORTHWEST TENNESSEE AND THE MISSOURI BOOTHEEL...MAINLY NORTH
AND EAST OF A LINE FROM DYERSBURG TO LEXINGTON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR THE REST OF WEST TENNESSEE...ALL OF NORTH MISSISSIPPI...
AND ALL OF NORTHEAST ARKANSAS.

THIS AFTERNOON...A COLD FRONT WAS LOCATED ACROSS MISSOURI...WITH
THUNDERSTORMS ALONG THE FRONT. THIS FRONT WILL CONTINUE TO MOVE EAST
TONIGHT WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD
OF THE FRONT. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY NEAR A
WARM FRONT LOCATED OVER THE TENNESSEE RIVER VALLEY.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR
WILL BE THROUGH 10 PM THIS EVENING.

STORM SPOTTERS GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
MONITOR CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS
EVENING.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Apr 24, 6:17 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CST WED APR 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    GLENNONVILLE              MO   0.75 INCH HAIL
04/24/02   DUNKLIN                        REPORTED BY HAM RADIO
                                          OPERATOR.

0703 PM    3W GLENNONVILLE           MO   1.75 INCH HAIL
04/24/02   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, Apr 24, 7:03 PM CST, 1 hour 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-250203-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT WED APR 24 2002

...SEVERE THUNDERSTORM WATCH 149 FOR PARTS OF EAST ARKANSAS
AND THE MISSOURI BOOTHEEL HAS BEEN REPLACED WITH SEVERE
THUNDERSTORM WATCH 152...

SEVERE THUNDERSTORM WATCH NUMBER 149 HAS BEEN REPLACED WITH
SEVERE THUNDERSTORM 152 FOR THE FOLLOWING EAST ARKANSAS COUNTIES...

CLAY...GREENE...CRAIGHEAD...POINSETT...MISSISSIPPI...CROSS...
CRITTENDEN...AND ST FRANCIS.

RANDOLPH AND LAWRENCE COUNTIES ARE NO LONGER UNDER A WATCH.

THE MISSOURI BOOTHEEL COUNTIES...

DUNKLIN...PEMISCOT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Apr 24, 7:16 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CST WED APR 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    GLENNONVILLE              MO   0.75 INCH HAIL
04/24/02   DUNKLIN                        REPORTED BY HAM RADIO
                                          OPERATOR.

0703 PM    3W GLENNONVILLE           MO   1.75 INCH HAIL
04/24/02   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, Apr 24, 8:27 PM CST, 18 minutes before
ARZ009-018-026>028-035-MOZ113-115-TNZ001>004-019-020-048-051-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
927 PM CDT WED APR 24 2002

...SEVERE THUNDERSTORM WATCH 152 FOR PARTS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL AND WEST TENNESSEE HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 152 HAS BEEN CANCELLED FOR THE
FOLLOWING EAST ARKANSAS COUNTIES...

CLAY...GREENE...CRAIGHEAD...POINSETT...MISSISSIPPI...AND CROSS.

IN THE MISSOURI BOOTHEEL...

DUNKLIN...AND PEMISCOT.

IN WEST TENNESSEE...

LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...CROCKETT...
AND LAUDERDALE.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The Memphis radar (KNQA), 44 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, De Soto

When
April 24, 8:45 PM CST to 8:50 PM CST
Where
De Soto County, Horn Lake
Measured
0.88 in hail
Property damage
$50
Reported by
AMATEUR RADIO
Coordinates
34.967, -90.033

Thunderstorm Wind, De Soto

When
April 24, 8:45 PM CST to 8:50 PM CST
Where
De Soto County, Olive Branch
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.967, -89.817

One large tree was knocked down.

Thunderstorm Wind, Panola

When
April 24, 9:45 PM CST to 9:50 PM CST
Where
Panola County, Sardis
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -89.917

One large tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293429, 5293430, 5293431.